Tennessee, 2013Winter Weather in Tennessee, December 9 to 10, 2013
December 9 to 10, 2013 · NWS OHX · 11 events in 11 counties and zones
The third winter weather event in as many days affected Middle Tennessee from late evening on December 9 into the morning of December 10. Much of the southeastern half of Middle Tennessee experienced rain and some freezing rain, while parts of the northwestern half received a mix of rain, freezing rain, sleet, and snow.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third winter weather event in as many days affected Middle Tennessee from late evening on December 9 into the morning of December 10. Much of the southeastern half of Middle Tennessee experienced rain and some freezing rain, while parts of the northwestern half received a mix of rain, freezing rain, sleet, and snow. A narrow band of up to 1 inch of snow fell along a line from Lobelville to Nashville to Lafayette, causing numerous travel problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 9, 7:12 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Dec 9, 7:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CST MON DEC 9 2013
.UPDATE...
SFC FREEZING LINE NOW EXTENDS GENERALLY ALONG I-65...WITH SUB
FREEZING TEMPS TO THE WEST EXCEPT 32-34 SOUTHWEST. TEMPS ACROSS
THE PLATEAU ARE IN THE LOW TO MID 30S. RADAR TRENDS FROM RADARS TO
OUR SOUTHWEST SHOW A DEFINITIVE INCREASE IN PRECIP COVERAGE ACROSS
MS AND EASTERN AR. MODELS ARE IN AGREEMENT WITH SPREADING THIS
MOISTURE NORTHEASTWARD RATHER RAPIDLY. BY 06Z...MUCH OF THE
SOUTHEASTERN TWO THIRDS OF THE MID STATE WILL BE RECEIVING
PRECIPITATION. IT STILL LOOKS AS THOUGH THE SOUTHERN AND PLATEAU
AREAS COULD RECEIVE TOTAL LIQ EQUIVALENT AMOUNTS OF BETWEEN ONE
QUARTER AND ONE HALF INCH. IF THE BULK OF THIS FALLS WITH SUB
FREEZING TEMPS IN PLACE...WE WILL NEED TO CONSIDER UPGRADING TO A
WINTER STORM WARNING FOR THAT EASTERN AND SOUTHERN AREA. FOR NOW
THOUGH...WILL KEEP THE ADVISORY GOING BUT WILL INCREASE ICE
AMOUNTS ACROSS THE SOUTH AND PLATEAU TO TWO TENTHS OF AN INCH.
WILL ALSO ADJUST GRAPHICS SO THAT SNOW AMOUNTS SUPPORT THE
ADVISORY CRITERIA ON THE NORTHWESTERN EDGE OF THE ADVISORY.
OTW...LATEST SOUNDING IS RATHER DRY ABOVE 800 MB AND LOOKS LIKE A
SNOW SOUNDING CONSIDERING THE UPCOMING WET BULB COOLING THAT WILL
TAKE PLACE. FURTHER SOUTH...FREEZING RAIN WILL BE THE BIGGER
IMPACT ACROSS THE SOUTH AND PLATEAU. AGAIN...THIS AREA WILL NEED
TO BE WATCHED. UPDATES OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 552 PM CST MON DEC 9 2013/
AVIATION 00Z DISCUSSION...
ANOTHER STORM SYSTEM WILL MOVE NORTHEASTWARD FROM THE NORTHERN
GULF AND SPREAD WINTRY PRECIPITATION BACK ACROSS THE MID STATE
OVERNIGHT. SOME SIGNIFICANT ICING WILL BE POSSIBLE NEAR CSV AFT
06Z. A GRADUAL SHIFT TO ALL SNOW CAN BE EXPECTED BETWEEN 9 AND
12Z. OVERALL PRECIP AMOUNTS WILL BE GREATEST ACROSS CSV WITH MUCH
LIGHTER AMOUNTS EXPECTED AT CKV.
THE IFR CIGS WILL CONTINUE THROUGH 18Z. AFT 18Z...PARTIAL CLEARING
IS EXPECTED.
PREV DISCUSSION... /ISSUED 420 PM CST MON DEC 9 2013/
SHORT TERM...
ANOTHER DAY ANOTHER ROUND OF WINTRY PRECIPITATION IS EXPECTED YET
AGAIN TONIGHT ACROSS THE MID STATE AS PRECIPITATION DEVELOPING TO
THE SOUTHWEST SPREADS NORTHEASTWARD ATOP THE COLD ARCTIC AIRMASS
ENTRENCHED OVER THE REGION. SHOWERS AND THUNDERSTORMS ARE NOW
DEVELOPING ACROSS TEXAS/LOUISIANA/MISSISSIPPI...AND THIS ACTIVITY
WILL SPREAD NORTHEASTWARD VERY RAPIDLY AND REACH THE MID STATE
THIS EVENING BEFORE SPREADING QUICKLY ACROSS THE AREA TONIGHT AND
EXITING BY TUESDAY MORNING. MODELS ARE FINALLY IN DECENT AGREEMENT
ON EVOLUTION OF SYSTEM TONIGHT...AND AFTER AN EXTENSIVE ANALYSIS
OF ALL 12Z MODEL DATA A WINTER WEATHER ADVISORY WAS ISSUED FOR THE
SOUTHEAST TWO-THIRDS OF THE MID STATE...ROUGHLY SOUTHEAST OF A
LINE FROM LINDEN TO GALLATIN.
AN EXTENSIVE LOOK AT 12Z GFS/NAM FORECAST SOUNDINGS INDICATE AREAS
ALONG AND SOUTH OF A LINE FROM WAYNESBORO TO CROSSVILLE WILL
INITIALLY SEE PRECIP FALL AS RAIN WITH TEMPERATURES IN THE MID
30S...BUT AS TEMPERATURES FALL BELOW FREEZING LATER THIS EVENING
AND TONIGHT A TRANSITION TO ALL FREEZING RAIN IS ANTICIPATED. QPF
AMOUNTS SUGGEST AROUND ONE TENTH OF ICE ACCUMULATION IS MOST
LIKELY IN THIS AREA...WITH MAIN IMPACTS BEING POTENTIALLY ICY
BRIDGES AND OVERPASSES. PRECIP MAY CHANGEOVER TO ALL SNOW TOWARDS
THE END OF THE EVENT BUT LITTLE OR NO SNOW ACCUMULATION IS LIKELY
IN THIS AREA.
NORTH OF THE LINE FROM WAYNESBORO TO CROSSVILLE IN THE ADVISORY
AREA...A MIX OF PRECIP TYPES IS EXPECTED INITIALLY WITH SOUNDINGS
DEPICTING A DEEP SURFACE COLD LAYER WITH ONLY A RELATIVELY WEAK
WARM NOSE ALOFT...SUGGESTING PREDOMINATELY SLEET OR SNOW FURTHER
NORTH AND FZRA FURTHER SOUTH. STRONG LIFT AND SATURATING/COOLING
OF THE ENTIRE COLUMN SHOULD CHANGE ANY SLEET/FZRA OVER TO SNOW
NEAR/AFTER MIDNIGHT IN THIS PART OF THE ADVISORY AREA. QPF
AMOUNTS INDICATE A DUSTING TO 1 INCH OF SNOW WOULD BE MOST COMMON
WITH HIGHEST AMOUNTS EAST OF I-65 AND NORTH OF I-40...WITH TRAVEL
SEEING THE MOST IMPACTS DUE TO POTENTIALLY SNOWY BRIDGES AND
OVERPASSES. LONGER DURATION OF PRECIP AND COOLER TEMP PROFILES
SUGGEST NORTHERN CUMBERLAND PLATEAU COULD END UP WITH HIGHER SNOW
ACCUMS...AND THIS WILL HAVE TO BE CLOSELY MONITORED AS THE EVENT
UNFOLDS.
PRECIPITATION WILL BE ENCOUNTERING A VERY DRY AIRMASS ALOFT TO THE
NORTHWEST OF THE MID STATE...AND A SHARP NORTHWEST EDGE TO THE PRECIP
SHIELD IS ANTICIPATED LIKELY SOMEWHERE ALONG A LINE FROM LINDEN TO
LAFAYETTE...WITH LITTLE OR NO PRECIP AT ALL ANTICIPATED IN
NORTHWEST ZONES. THIS BACK EDGE TO THE PRECIP GIVES THE FORECAST
CONSIDERABLE BUST POTENTIAL FOR THE NORTHWEST COUNTIES WITHIN THE
ADVISORY AREA. UNFORTUNATELY...THIS BACK EDGE TO THE PRECIP WILL
ALSO LIKELY BISECT THE NASHVILLE METRO...SO NORTHWEST PORTIONS OF
THE METRO AREA MAY SEE LITTLE OR NO PRECIPITATION WHILE SOUTHEAST
SECTIONS ARE MORE IMPACTED. EVEN MORE UNCERTAIN ARE CONVECTIVE
ELEMENTS WITH THE PRECIP AS SOUNDINGS DEPICT SOME ELEVATED
INSTABILITY...SO IF STRONGER CONVECTION CAN FORM FZRA/ICE/SNOW
AMOUNTS COULD BE HIGHER IN SOME LOCATIONS.
LONG TERM...
MAIN FORECAST FOCUS WAS ON WINTER WEATHER TONIGHT...SO FORECAST
FOR REST OF THE WEEK RELIED HEAVILY ON THE 12Z GFS. APPEARS CLOUDS
WILL FINALLY CLEAR ACROSS THE CWA BY TUESDAY AFTERNOON AS STRONG
NORTHWEST FLOW DEVELOPS IN THE LOW LEVELS...BUT THIS WILL RESULT
IN SEVERAL COLD DAYS FOR THE MIDDLE OF THE WEEK WITH LOWS IN THE
TEENS NORTHWEST TO 20 ELSEWHERE AND HIGHS ONLY IN THE 30S AND 40S.
WARMING TREND ANTICIPATED BY FRIDAY AS SURFACE RIDGE MOVES EAST
AND SOUTHERLY FLOW DEVELOPS. COULD SEE A BIT OF A RAIN/SNOW MIX ON
THE PLATEAU EARLY FRIDAY NIGHT...BUT EVENTUALLY ALL RAIN IS
EXPECTED EVERYWHERE AS TEMPS WARM CONSIDERABLY INTO SATURDAY.
STRONG CAA IN THE WAKE OF THE UPCOMING WEEKEND SYSTEM WILL BRING
MUCH COLDER TEMPERATURES AND OUR NEXT CHANCE FOR LIGHT SNOW
SATURDAY NIGHT...ALTHOUGH MAIN DEFORMATION BAND LOOKS TO STAY WELL
NORTH OF THE MID STATE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR TNZ008>011-
027>034-056>066-075-077>080-093>095.
&&
21
Hazardous weather outlook, Dec 9, 8:19 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
819 PM CST MON DEC 9 2013
TNZ008>011-027>034-056>066-075-077>080-093>095-102215-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
412 PM CST MON DEC 9 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT.
A QUICK-MOVING STORM SYSTEM WILL BRING YET ANOTHER CHANCE FOR
WINTRY WEATHER LATE TONIGHT. FOR AREAS NORTH OF A LINE FROM
WAYNESBORO TO COOKEVILLE...INCLUDING METRO NASHVILLE...MAINLY SNOW
WILL FALL TONIGHT WITH ACCUMULATIONS ANYWHERE FROM A DUSTING UP
TO AND AROUND ONE INCH ESPECIALLY ACROSS THE UPPER CUMBERLAND
PLATEAU COUNTIES. A LITTLE SLEET MAY MIX IN AT THE BEGINNING OF
THE EVENT AS WELL. SOUTH OF THAT LINE...MAINLY SOUTH OF
I-40...FREEZING RAIN WILL BE THE MAIN WEATHER TYPE WHERE ONE TENTH
TO ONE QUARTER OF AN INCH OF ICE ACCUMULATION WILL BE POSSIBLE
OVERNIGHT. THUS...A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9PM
TONIGHT UNTIL 9AM TUESDAY.
TRAVEL WILL BECOME HAZARDOUS LATE TONIGHT INTO THE TUESDAY MORNING
COMMUTE ACROSS MUCH OF MIDDLE TN...SO USE EXTREME CAUTION.
CONDITIONS COULD BECOME ESPECIALLY TREACHEROUS ALONG THE CUMBERLAND
PLATEAU AREA WHERE ICE SLEET AND SNOW ACCUMULATION ON MANY ROADWAY
SURFACES IS LOOKING EVEN MORE LIKELY.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LINGERING SNOW MAY AFFECT THE EARLY TUESDAY MORNING
COMMUTE...ESPECIALLY ALONG THE UPPER AND LOWER CUMBERLAND PLATEAU
COUNTIES. USE EXTREME CAUTION WHILE DRIVING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY ICE OR SNOW ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE IN NASHVILLE.
TNZ005>007-022>026-102215-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
819 PM CST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT.
A QUICK-MOVING STORM SYSTEM WILL AFFECT THE MID STATE TONIGHT.
LIGHT SNOW MAY FALL ACROSS PORTIONS OF NORTHWEST MIDDLE TENNESSEE
AFTER 9PM TONIGHT...HOWEVER NO ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
21
Winter Weather, Wayne
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
Law enforcement reported ice covered most elevated surfaces across the county with ice on some bridges and overpasses.
Winter Weather, Lawrence
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
Law enforcement reported ice covered most elevated surfaces across the county.
Winter Weather, Williamson
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Williamson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Twitter reports estimated around 0.25 inches of ice accumulation in the McKays Mill area of Franklin. A CoCoRaHS observer measured 0.5 inches of snow 3.8 miles south-southwest of Fairview.
Winter Weather, Rutherford
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Rutherford forecast zone
- Reported by
- Social Media
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Twitter reports estimated around 0.25 inches of ice accumulation in southeast Murfreesboro.
Winter Weather, Wilson
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Wilson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Snowfall of 0.8 inches was measured at the NWS Nashville office.
Winter Weather, Davidson
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Davidson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Snowfall of 0.5 to 1.1 inches fell across Davidson County. CoCoRaHS snow measurements included 1.1 inches 5.2 miles west-southwest of Nashville, and 1.0 inches of snow 5.3 miles west-southwest of Belle Meade. Twitter reports indicated 0.5 inches of snow fell between Brentwood and Antioch. Snowfall combined with low temperatures in the 20s on the morning of December 10 to cause severe traffic congestion and numerous accidents throughout the Nashville metro area, with several interstates closed due to icy conditions.
Winter Weather, Cheatham
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Cheatham forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.261, -87.087 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.6 inches of snow in Kingston Springs.
Winter Weather, Macon
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Macon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.532, -86.007 (the zone’s center; the record gives no point)
Around 1 inch of snow fell across Macon County. A CoCoRaHS observer measured 1.0 inch of snow in Siloam, and another CoCoRaHS observer measured 1.0 inch of snow 7 miles north-northeast of Red Boiling Springs.
Winter Weather, Sumner
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Around 0.5 to 1 inch of snow fell across southeastern parts of Sumner County. A CoCoRaHS observer measured 1.0 inch of snow in Bethpage, another CoCoRaHS observer measured 1.0 inch of snow 3 miles northeast of Hendersonville, and another CoCoRaHS observer measured 0.7 inches of snow 2 miles west-northwest of Gallatin.
Winter Weather, Smith
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Smith forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.251, -85.957 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.5 inches of snow 4.5 miles north-northeast of Elmwood.
Winter Weather, Pickett
- When
- December 9, 9:00 PM CST to December 10, 9:00 AM CST
- Where
- Pickett forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.558, -85.075 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.5 inches of snow 2.8 miles south-southwest of Byrdstown.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 9 to 11, 20131 death · 7 injured · 7 events
- Winter Weather in Missouri, December 9, 20131 death · 1 event
- High Wind in Wyoming, December 9 to 10, 201377 kt wind · 36 events
- Cold in Utah, December 9, 2013$40,000 · 1 event
- Heavy Snow and High Wind in Montana, December 9 to 12, 201374 kt wind · 18 events
- Winter Weather in Arkansas, December 9, 201317 events
- Dense Fog in Virginia, December 9 to 10, 201315 events
- High Wind in California, December 9, 2013$15,000 · 75 kt wind · 4 events
- Blizzard in North Dakota, December 9, 201311 events
- Lake-Effect Snow and Winter Weather in Michigan, December 9 to 12, 20138 events
- Extreme Cold in Idaho, December 9, 20135 events
- Blizzard and High Wind in Montana, December 9 to 10, 201355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491315, 491326, 491327, 491328, 491330, 491336, 491339, 491340, 491341, 491342, 491343.